Indiana, 2005

Damaging Winds in Indiana, August 20, 2005

August 20, 2005 · NWS IND · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 20, 12:00 PM EST, 1 hour earlier.

Area forecast discussion, Aug 20, 12:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1200 PM EST SAT AUG 20 2005

.DISCUSSION...A TROUGH OF LOW PRES WAS FOUND ACRS WI AND ERN IA
EARLY THIS AFTERNOON. HIGH PRES WAS FOUND ACRS THE SERN STS. WATER
VAPOR IMAGERY SHOWS VORT MAX OVR SOUTH CENTRAL CANADA PUSHING
EAST...ALONG WITH A TROPICAL MOISTURE PLUME STREAMING ACRS NM INTO
THE GREAT LAKES REGION. VISIBLE SATELLITE AND RADAR SHOW MAIN
BOUNDRY FROM FORT WAYNE TO TERRE HAUTE. UPPER WINDFIELDS REMAIN
FAIRLY UNIDIRCTIONAL THOUGH WHICH WILL AT LEAST HELP DIMINISH SOME
OF THE SEVERE THREAT THIS EVENING.

FCST CHALLENGE WL BE ENDING PRECIP AND TIMING OF COOLER AND DRIER
AIR.

ALL MODELS ARE IN FAIRLY GOOD AGREEMEMT AFTER THE COLD FRONTAL
PASAGE IN THE BIG PICTURE...BUTH THERE ARE SOME SUBTLE DIFFERENCES.
ETA SEEMS TOO QUICK WITH THE WIND SHIFT YET TOO SLOW WITH THE DRIER
AIR MOVING IN.  GFS LOOKS BETTER WITH WIND FIELDS TIMING AS WELL AS
RESIDUAL MOISTURE.

ISENTROPIC SUBSIDENCE IS QUITE STRONG. HENCE LEAN CLOSER TO THE GFS
HERE AND JUST GO FOR PTCLDY SKIES. CAA MOVES IN ON SUNDAY AS DEW
POINTS DROP TO THE LOWER 60S BY THE END OF THE DAY ON NW WINDS. H8
TEMPS FALL TO 12C-15C BY 00Z MON. HENCE WL LEAN T THE COOLER SIDE OF
THE MAV FOR HIGHS ON SUNDAY. AS FOR SUNDAY NIGHT LOWS WILL LEAN TO
THE COOLER SIDE BUY A COUPLE OF DEGREES GIVEN THE CAA.  WILL ALSO GO
WITH PCLOUDY SKIES DURING THE DAY SUNDAY AND MONDAY WITH CAA
CREATING SOME COLD AIR STRATOCU.

HIGH PRES BUILDS ACRS THE GRT LKS AND INDIANA ON MONDAY AND NW WINDS
CONTINUE TO ADVECT COOLER AIR INTO THE STATE. H8 TEMPS ON MONDAY
FALL ALL THE WAY TO 8C-10C...AND GIVEN THIS WL AGAIN LEAN COOLER ON
HIGHS.

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JEO
Hazardous weather outlook, Aug 20, 5:40 AM EST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
540 AM EST SAT AUG 20 2005

INZ021-028>031-035>049-051>057-060>065-067>072-211045-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
540 AM EST SAT AUG 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED:

DAMAGING STRAIGHT LINE WINDS
LIGHTNING
ISOLATED TORNADOES

AREAS AFFECTED AND TIMING:
ALL OF CENTRAL INDIANA MAY BE AFFECTED BY THUNDERSTORMS AFTER 100
PM.

DISCUSSION:
A TROUGH OF LOW PRESSURE WILL PUSH ACROSS CENTRAL INDIANA TODAY.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THIS
FRONT. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING STRAIGHT LINE
WINDS BEING THE PRIMARY THREAT. LIGHTNING IS A THREAT FROM ANY
THUNDERSTORM. AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION
EITHER.

IF A THUNDERSTORM THREATENS YOUR AREA SEEK SHELTER IN STURDY
BUILDING. IF YOU HEAR THUNDER OR SEE LIGHTNING...MOVE INDOORS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 100 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

PUMA

The radar

The Indianapolis radar (KIND), 115 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
August 20, 1:00 PM EST
Where
Randolph County, 4 mi W of Winchester
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.167, -85.067

Large limbs were downed.

Thunderstorm Wind, Lawrence

When
August 20, 1:55 PM EST
Where
Lawrence County, Bedford
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -86.483

A large tree was downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469578, 5469577.